Tennessee, 2006

Damaging Wind in Tennessee, May 30, 2006

May 30, 2006 · NWS MRX · 1 event in 1 county or zone

Several trees were reported down two miles south of Gatlinburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees were reported down two miles south of Gatlinburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 30, 1:45 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, May 30, 1:45 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT TUE MAY 30 2006

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...A PERSISTENCE FORECAST
CONTINUES THROUGH THE SHORT TERM AS THE HIGH PRESSURE RIDGE REMAINS
OVER THE AREA. SCATTERED PULSE THUNDERSTORMS OVER THE MOUNTAINS AND
PLATEAU THIS EVENING SHOULD DISSIPATE WITH THE LOSS OF HEATING. SOME
MARGINALLY SEVERE HAIL AND LOCALIZED FLOODING WILL BE POSSIBLE WITH
THE SLOW-MOVING STORMS. LOWS IN THE 60S WITH SOME LIGHT FOG CAN BE
EXPECTED AGAIN TONIGHT. THE NAM INDICATES A LITTLE MORE MOISTURE IN
PLACE TOMORROW THAN TODAY...AND THIS MAY HOLD TEMPS BACK A DEGREE OR
TWO...BUT WE SHOULD STILL GET INTO THE UPPER 80S AND LOWER 90S
OUTSIDE THE HIGHER ELEVATIONS. MUCH LIKE TODAY...EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE MOUNTAINS AND PLATEAU
TOMORROW AFTERNOON.

.LONG TERM...(WED NIGHT THROUGH TUE)...BOTH THE GFS AND NAM
GENERALLY AGREE THAT UPPER TROUGH AND ASSOCIATED SURFACE COLD FRONT
WILL APPROACH THE AREA BY LATE THURSDAY AND PASS EAST OF THE
APPALACHIANS BY FRIDAY MORNING. AS SUCH...HIGH CHANCE TO LOW LIKELY
POPS STILL APPEARS APPROPRIATE FOR THAT TIME FRAME. IN THE
MEANTIME...ANTICIPATE SOMEWHAT BETTER COVERAGE OF THE DIURNAL
CONVECTION THROUGH MIDWEEK AS MOISTURE INCREASES AT ALL LEVELS. A
DRY AND SOMEWHAT COOLER AIR MASS USHERED IN BY THE LATE
THURSDAY/EARLY FRIDAY FROPA WILL DISPLACE THE TROPICAL AIR MASS
CURRENTLY IN PLACE...ALTHOUGH TEMPS WILL ONLY DROP TO NEAR CLIMO
THROUGH THE WEEKEND. ANOTHER WARMUP IS IN STORE BY EARLY NEXT WEEK
AS UPPER TROUGH PULLS OUT AND IS REPLACED BY UPPER RIDGING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  69  91  68  87 /  20  30  30  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  90  67  84 /  10  30  30  50
OAK RIDGE, TN  67  90  66  84 /  10  30  30  50
TRI CITIES AIRPORT, TN  63  88  63  81 /  10  30  30  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/LCM
Hazardous weather outlook, May 30, 3:53 AM EST, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 AM EDT TUE MAY 30 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-310930-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
453 AM EDT (353 AM CDT) TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL APPROACH THE TENNESSEE RIVER VALLEY THURSDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM
THURSDAY AFTERNOON THROUGH FRIDAY MORNING. A FEW OF THESE STORMS
COULD BECOME STRONG TO POSSIBLY SEVERE WITH DAMAGING WINDS AND LARGE
HAIL LATE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND NIGHT.

TD

In the hours before

Special weather statement, May 30, 1:45 PM EST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT TUE MAY 30 2006

NCZ060-TNZ086-087-301945-
CHEROKEE-NORTHWEST MONROE-SOUTHEAST MONROE-
245 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORMS AFFECTING CHEROKEE AND MONROE COUNTIES...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ACROSS SOUTHERN MONROE AND NORTHERN CHEROKEE
COUNTIES. THESE STORMS WERE NEARLY STATIONARY.

SOME LOCATIONS THAT MAY BE AFFECTED BY THESE STORMS INCLUDE
ANDREWS...UNAKA...HIAWASSE LAKE...COKER CREEK...AND TELLICO PLAINS.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. BOATERS ON HIAWASSE LAKE SHOULD MOVE TO
SHORE NOW.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, May 30, 1:57 PM EST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 PM EDT TUE MAY 30 2006

TNZ073-074-301945-
NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
257 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORM AFFECT GATLINBURG...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GATLINBURG. THIS STORM WAS NEARLY
STATIONARY.

VERY HEAVY RAINFALL...HAIL UP TO DIME SIZE...AND WIND GUSTS UP TO 40
MPH CAN BE EXPECTED IN GATLINBURG. THOSE OUTDOORS SHOULD SEEK
SHELTER IMMEDIATELY.

PEOPLE IN SOUTHERN SEVIER COUNTY...INCLUDING THE CITIES OF
GATLINBURG AND PIGEON FORGE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

IN ADDITION TO HAIL AND WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND
POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH
WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, May 30, 1:57 PM EST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 PM EDT TUE MAY 30 2006

TNZ073-074-301945-
NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
257 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORM WILL AFFECT GATLINBURG...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GATLINBURG. THIS STORM WAS NEARLY
STATIONARY.

VERY HEAVY RAINFALL...HAIL UP TO DIME SIZE...AND WIND GUSTS UP TO 40
MPH CAN BE EXPECTED IN GATLINBURG. THOSE OUTDOORS SHOULD SEEK
SHELTER IMMEDIATELY.

PEOPLE IN SOUTHERN SEVIER COUNTY...INCLUDING THE CITIES OF
GATLINBURG AND PIGEON FORGE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

IN ADDITION TO HAIL AND WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND
POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH
WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, May 30, 2:55 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT TUE MAY 30 2006

TNZ101-102-302100-
EAST POLK-WEST POLK-
355 PM EDT TUE MAY 30 2006

...A STRONG THUNDERSTORM WILL AFFECT POLK COUNTY...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF DUCKTOWN....MOVING WEST AT 15
MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Local storm report, May 30, 4:06 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
506 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     PITTMAN CENTER          35.76N 83.39W
05/30/2006                   SEVIER             TN   LAW ENFORCEMENT

            TREE DOWN ON SHADY GROVE RD. JUST NORTH OF PITTMAN
            CENTER. REPORTED BY SHERIFFS OFFICE.

0405 PM     TSTM WND DMG     GATLINBURG              35.72N 83.49W
05/30/2006                   SEVIER             TN   UTILITY COMPANY

            NUMEROUS TREES DOWN ON POWER LINES BETWEEN GATLINBURG AND
            PITTMAN CENTER. REPORTED BY APPALACHIAN ELECTRIC.

&&

MEP
Local storm report, May 30, 5:09 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             RELIANCE                35.19N 84.57W
05/30/2006  E0.75 INCH       POLK               TN   LAW ENFORCEMENT

&&

The radar

The Knoxville radar (KMRX), 55 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
May 30, 7:20 PM EST
Where
Sevier County, 2 mi S of Gatlinburg
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
PARK/FOREST SERVICE
Coordinates
35.683, -83.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509876.